ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

THE FOLLOWING IS AN EXCERPT FROM OUR NEWSLETTER

Tragic deaths related to pharmacy compounded high-strength lidocaine/tetracaine creams



From the February 10, 2005
issue

Topical lidocaine deaths. In two unrelated cases, college-age women died after receiving pharmacy-compounded topical lidocaine and tetracaine creams. According to the News & Observer (Raleigh, NC), a 22-year-old student in NC and a 25-year-old student in AZ died after applying the cream prior to a laser hair removal procedure at a clinic. Technicians typically performed the actual procedures, but physicians overseeing the clinics had prescribed the creams. In one of the cases, clinic personnel had dispensed the medication, which had been obtained from a compounding pharmacy.

The women were instructed about use of the cream by technical staff at the clinic. Later, they applied the cream to their legs, in one case from groin to ankles, and apparently used an occlusive dressing, which is known to increase absorption. One of the women received a preparation of 10% lidocaine and 10% tetracaine, while the other woman’s medication contained 6% of each anesthetic. The highest concentration of lidocaine available commercially is 5%, and it does not contain another local anesthetic. A few hours after application, both patients developed seizures and respiratory arrest due to drug toxicity.
Prior to death, the AZ woman had been on a ventilator since the incident 2 years before. Aside from serious safety issues with compounding these unapproved formulations, under-funded state pharmacy boards offer poor oversight, and federal (FDA) oversight does not apply unless compounded preparations are shipped via interstate commerce, or there is first a problem. Also, states may not require licensure of laser hair removal clinics, or the staff who perform the treatments.

These deaths represent a disconnect between the various individuals involved, and it’s clear that no one was looking at the big picture. Physicians were not directly involved in the treatments. Thus, they may have failed to consider the high concentrations of topical anesthetics prescribed, or overlooked the extent of absorption or how the topicals were actually being used. Patients also may not be aware of the potential for toxicity if technicians with little knowledge about the products dispense them, as in the AZ case. Pharmacist counseling is not possible if the cream is dispensed by a clinic. Since patients have no way to investigate these services to determine how well staff is trained and supervised, sadly, additional tragic events like these could recur.


Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP